Arizona, 2012Heavy Rain in Arizona, July 23, 2012
July 23, 2012 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms caused heavy rain in Payson and minor flooding issues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms caused heavy rain in Payson and minor flooding issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:00 PM MST, 0 minutes earlier.
Area forecast discussion, Jul 23, 9:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST MON JUL 23 2012
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING
DAILY SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THE MIDDLE OF
THE WEEK. DRIER AIR WILL MOVE OVER ARIZONA FROM THE WEST TUESDAY
THROUGH THURSDAY FOR A SLIGHT DOWN TURN IN THUNDERSTORM ACTIVITY.
&&
.DISCUSSION...IT HAS BEEN AN ACTIVE EVENING ACROSS THE SOUTHEAST
PORTION OF THE FORECAST AREA...MAINLY SOUTHERN NAVAJO AND APACHE
COUNTIES...AND NOW AFFECTING MUCH OF GILA COUNTY. THE MAIN ISSUE HAS
BEEN SLOW MOVING AND TRAINING CELLS PRODUCING TORRENTIAL RAINFALL.
SEVERAL FLOOD ADVISORIES HAVE BEEN ISSUED...WITH THE LATEST BEING IN
THE CHERRY CREEK DRAINAGE NEAR AND SOUTH OF YOUNG...INCLUDING THE
POCO BURN AREA. FOR THE REST OF TONIGHT...THE STORMS OVER CENTRAL
GILA COUNTY MAY PROGRESS AS FAR AS PAYSON...WITH A SLIGHT CHANCE OF
SOME REDEVELOPMENT ELSEWHERE ACROSS THE REGION. ALL AREAS WILL
CONTINUE WITH A 20-30 PERCENT CHANCE OF PRECIP OVERNIGHT.
.PREV DISCUSSION...(330 PM MST)...THE HIGH PRESSURE THAT HAS BEEN
EAST OF ARIZONA FOR THE PAST FEW DAYS WILL ELONGATE WESTWARD THIS
WEEK. BY LATE TUESDAY AND WEDNESDAY...PART OF THE HIGH WILL SEPARATE
AND MOVE WEST OF ARIZONA. THIS WILL ACT TO BRING DRIER AIR ALOFT
OVER MUCH OF THE STATE. HOWEVER...LOW LEVELS WILL STILL REMAIN MOIST
ENOUGH TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EACH DAY.
BY LATE IN THE WEEK...THE HIGH OVER THE GREAT BASIN MIGRATES EASTWARD
INTO THE CENTRAL US AND ONCE AGAIN ALLOWS A SOUTHEASTERLY FLOW TO
REDEVELOP ACROSS THE STATE WITH TROPICAL MOISTURE AGAIN INCREASING.
&&
.AVIATION...FOR THE 06Z PACKAGE...SCATTERED TSRA WITH LOCAL IFR
CONDITIONS KPAN-KSOW SOUTHWARD THROUGH AROUND 06Z...OTHERWISE
SCT-BKN CLOUDS 15-20KFT MSL WITH ISOLD -SHRA/-TSRA OVERNIGHT.
SCT TSRA WILL REDEVELOP AFTER 18Z TUESDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A SLOW DRYING TREND WILL DEVELOP TUESDAY AND
WEDNESDAY WITH STORMS ACTIVITY DECREASING FROM THE WEST AND NORTH.
AREAS ALONG AND SOUTH OF THE MOGOLLON RIM WILL REMAIN RELATIVELY
MOIST AND ACTIVE.
THURSDAY THROUGH SATURDAY...THE DRYING TREND WILL PERSIST INTO
THURSDAY...BEFORE SOUTHERLY FLOW BRINGS SCATTERED AFTERNOON AND
EVENING SHOWER AND THUNDERSTORM ACTIVITY BACK NORTH AND WEST OVER
THE WEEKEND. WINDS WILL BE LIGHT THROUGH THE PERIOD WITH MINIMUM
RELATIVE HUMIDITY VALUES RANGING FROM 20 TO 35 PERCENT.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........JJ/MAS
AVIATION.......JJ
FIRE WEATHER...BEP
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 23, 5:00 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST MON JUL 23 2012
AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING A
CONTINUATION OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. SOME
OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS...
AND THE POTENTIAL FOR LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT AN ACTIVE PATTERN WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH MID WEEK...THEN A SLIGHT DECREASE IN ACTIVITY
IS POSSIBLE FOR THE LATTER HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 23, 5:29 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
529 PM MST MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD CAMP VERDE 34.57N 111.86W
07/23/2012 YAVAPAI AZ DEPT OF HIGHWAYS
WATER OVER ROAD ON RT 260 AT MILEPOST 218
&&
EVENT NUMBER FGZ1200065
DGVHeavy Rain, Gila
- When
- July 23, 9:00 PM MST to 10:15 PM MST
- Where
- Gila County, 2 mi W of (0e4)payson Arpt to 4 mi ESE of (0e4)payson Arpt
- Reported by
- Law Enforcement
- Coordinates
- 34.250, -111.385
Between 1 and 1.32 inches of rain fell in an hour in and around Payson. Flooding was reported everywhere. The worst was Forest Drive with two feet of water on the road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in South Dakota, July 23, 2012$40,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405578.